Downloadable publications of Joan S. Birman, March 2014

"Braids, Links and Mapping Class Groups", Annals of Math Studies 82 , Princeton Univ.Press 1975. Erratum.

"On braid groups" , Com.Pure and Applied Mathematics, 22 No. 1 (1969), 212-238.

"On Siegel's modular group", Math. Annalen191 (1971), 59-68.

"On the homeotopy group of a non-orientable surface" (with D.R.J.Chillingworth), Proc.Camb.Phil.Soc.71 (1972), 437-448. (Erratum)

"Isotopies of homeomorphisms of Riemann surfaces and a theorem about Artin's braid group" (with H.M.Hilden), Bull. AMS 78 (1972).1002-1004.

"On isotopies of homeomorphisms of Riemann surfaces",(with H.M. Hilden),Annals of Math.(2), 97 (1973), 424-439.

"Lifting and projecting homeomorphisms",(with H.M. Hilden),Archiv der Mathematik, XXIII (4) (1972), 428-434.

"An inverse function theorem for free groups", Proc. AMS 41 No. 2, (1973), 634-638.

"Heegaard splittings of branched coverings of S^3 ", (with H.M. Hilden), Trans. AMS 213, (1975), 315-352.

"Heegaard splittings of prime 3-manifolds are not unique", (with F. Gonzalez-Acuna, J. Montesinos), Michigan Mathematica Journal 23, No. 2, (1976), 97-103.

"The mu-invariant of 3-manifolds and certain structural properties of the group of homeomorphisms of a closed, oriented 2-manifold", (with Robert Craggs), Trans. AMS 237 (1978), 283-309.

"Special Heegaard splittings for closed oriented 3-maniofolds" , Topology 17 (1978), 157 - 166.

"On minimal Heegaard splittings" , Michigan Math. J. 27 (1980), 47-57.

"Knotted periodic orbits in dynamical systems-I: Lorenz's equations" , (with R.F.Williams), Topology 22 , No. 1 (1983), 47 - 82. (Erratum)

"Abelian and solvable subgroups of mapping class groups of surfaces", (with A. Lubotzky and J. McCarthy), Duke Mathematics Journal 50 , No 4 (1984),1107-1120.

"On the Jones polynomial of closed 3-braids", Invent. math. 81 (1985), 287-294.

"An algorithm for simple curves on surfaces", (with C. Series), J.London Math Soc. (2) 29 \ (1984), 331-342.

"Geodesics with bounded intersection number on surfaces are sparsely distributed", (with Caroline Series), Topology 24 (1985), 217-225.

"Markov classes in certain finte quotients of Artin's braid group", (with Bronislaw Wajnryb), Israel J. Mathematics 56 (1986), No. 2, 160-178.

"Algebraic linearity in the mapping class group of a surface", (with C. Series), J. of Pure and Applied Algebra 52 (1988), 227-275.

"Jones' braid-plat formula and a new surgery triple", (with T. Kanenobu), Proc. AMS 102, No. 3, (1988), 687-695.

"Braids, link polynomials and a new algebra", (with Hans Wenzl), Trans. AMS 313, No 1, (1989), 249-273.

''Studying links via closed braids I:A finiteness theorem"(with William W. Menasco, Pacific Journal of Mathematics 134 (1992), pages 17-36.

''Studying links via closed braids II:On a theorem of Bennequin" (with William W. Menasco), Topology and its Applications 140 (1991), pages 71-82.

''Studying links via closed braids III:Classifying links that are closed 3-braids" (with William W. Menasco), Pacific Journal of Mathematics 161 (1993), pages 25-115.

''Studying links via closed braids IV:composite and split links" (with William W. Menasco),Invent.math.102 (1990), pages 115-139. ( "Erratum", Inv.math.160,No. 2 (2005), 447-452.)

''Studying links via closed braids V:the unlink", (with William W. Menasco), Trans. AMS 326, No. 2 (1992), 585-606.

''Studying links via closed braids VI:a non-finiteness theorem",(with William W. Menasco, Pacific Journal of Mathematics, 156, No. 2, (1992), 265-285.

``Special positions for essential tori in link complements", (with W. Menasco), Topology 33 (1994), 525-556. Erratum

"Knot polynomials and Vassiliev's Invariants", (with Xiao-Song Lin), Inventiones Mathematica 111 (1993),225-270.

"New points of view on knots and links", Bull.AMS / 28, No. 2 (1993), 253- 287.

"Linear representations of the braid group" (with D. Long and J. Moody), Contemporary Mathematics 169, (1994), 123-132

"Braided chord diagrams" (with Rolland Trapp), Journal of Knot Theory and its Ramifications, 7, No.1 (1998), 1-22.

"Studying surfaces via closed braids" (with Elizabeth Finkelstein), Journal of Knot Theory and its Ramifications, 7, No.3 (1998), 267-334.

"A new approach to the word and conjugacy problems in the braid groups" (with J.S.Lee and K.H.Ko), Advances in Mathematics, 139, No. 2 (1998), 322-353.

"A new algorithm for recognizing the unknot" (with Michael Hirsch), Geometry and Topology, Vol.2(1998), 178-220.

"Holonomic and Legendrian parametrizations of knots" (with Nancy Wrinkle), Journal of Knot Theory and its Ramifications, 9, No. 3 (2000),293-309.

"On transversally simple knots" (with Nancy Wrinkle), J. Differential Geometry, Volume 55, No. 2 (2000), 325-354.

"The infimum, supremum and geodeisc length of a braid conjugacy class" (with Ki Hyoung Ko and Sang Jin Lee), Advances in Mathematics, Volume 164 (2001), 41-56.

"Scientific Publishing: A Mathematician's Viewpoint",, Notices of the AMS, Vol. 47, No. 7 (August 2000), 770-774.

"On Markov's theorem" (with William Menasco), Prodeedings KNOTS-2000, J. of Knot Theory, Volume 11, No. 3 (2002), 295-310.

"Towards an implementation of the B-H algorithm for recognizing the unknot" (with P. Boldi, M. Rampichini and S. Vigna),Journal of Knot Theory, Volume 11, Number 4 (2002), 601-645.

"Stabilization in the braid groups I:MTWS" (with William Menasco), Geometry and Topology, Volume 10 (2006), 413-540.

"Stabilization in the braid groups II:transversal simplicity of transverse knots" (with William Menasco), Geometry and Topology, Volume 10 (2006), 1425-1452.

"Obstructions to trivializing a knot" (with John Moody), Israel Journal of Mathematics, Volume 142 (2004), 125-162.

"Braids, knots and contact structures" Lecture notes relating to a talk given at the First East Asian Conference on Knots and Related Topics, in Seoul, Korea, February 2004.

"Braids: A Survey" (with Tara Brendle), in "Handbook of Knot Theory", editors W. Menasco and M. Thistlethwaite, Elsevier 2006.

"The topology of 3-manifolds, Heegaard distance and the mapping class group of a 2-manifold" , in "Problems on mapping class groups and related topics", Editor Benson Farb, Proc.Symposia Pure Mathematics Volume 74 (2006),133-149, Amer.Math.Soc., arXiv:math/GT0502545

"Conjugacy in Garside Groups I:Cycling, Powers and Rigidity" (with V. Gebhardt and J. Gonzalez-Meneses), Groups, Geometry and Dynamics, Volume 1, No. 3 (2007), 221-279. arXiv:math.GT/0605230

"Conjugacy in Garside groups II:Structure of the Ultra Summit Set" (with V. Gebhardt and J. Gonzalez-Meneses), Groups,Geometry and Dynamics, Volume 2, N0.1 (2008), 13-61. arXiv:math.GT/0606652.

"Conjugacy in Garside groups III:periodic braids" (with V. Gebhardt and J. Gonzalez-Meneses), Journal of Algebra, Volume 316 (2007), 246-276. arXiv:math.GT/0609616.

"A note on closed 3-braids" (with William W. Menasco), Communication on Contemporary Mathematics 10 Supp 1 (2008),1-15.

"Calculating the image of the second Johnson-Morita representation" (with Tara Brendle and Nathan Broaddus), "Groups of Diffeomorphisms", Advanced Studies in Pure Mathematics, Math Society of Japan. 52 (2008),119-134.

"Symplectic Heegaard splittings and linked abelian groups" (with Dennis Johnson and Andrew Putman), "Groups of Diffeomorphisms, Advanced Studies in Pure Mathematics 52 (2008), 135-220.

"A new twist on Lorenz links" (with Ilya Kofman), Journal of Topology 2 (2009), 227-248.

"Characteristic polynomials of pseudo-Anosov maps" (with Peter Brinkmann and Keiko Kawamuro), Journal of Topology and Analysis, 04 (2012), 3-47.

"Finite rigid sets and homologically non-trivial spheres in the curve complex of a surface" (with Nathan Broaddus and William Menasco), preprint arXiv:1311.7646v2 [math:GT] 15 Jan 2014.

"The curve complex has dead-ends"(with William W.Menasco), Geometria Dedicata, DOI 10.1007/s10711-014-9978-y, arXiv:1210.6698v3 [math.GT]10 Apr 2014.

"Erratum: On isotopies of homeomorphisms of Riemann surfaces" (with H.M.Hilden), Annals of Mathematics, Volume Page 1.